I thought I was doing okay on the medication. I didn’t get “high”. I never abused them or wanted to abuse them. Gradually, though, I began to develop a lot of weird symptoms, but I chalked them up to the SOD. By 2012, I was on a feeding tube, intravenous nutrition, and had acute pancreatitis, major abdominal surgery and two sepsis infections that landed me in ICU. During the second bout of sepsis I was given intravenous bags of a fluoroquinolone antibiotic called Levaquin, and subsequently, had a severe adverse reaction. The Levaquin rattled my nervous system and attacked my tendons. I later found out that fluoroquinolones are contraindicated in patients prescribed benzos. By late 2013 I was a sick mess from the never-ending fluoroquinolone toxicity symptoms and was experiencing what I later learned to be inter-dose withdrawal and tolerance issues from the benzodiazepines.
Benzodiazepine Dependence Versus Addiction
Before I talk about the horrendous withdrawal nightmare I went through, you must know there is a difference between physical dependence and addiction. The majority of people I have met coming off benzos are not addicted to their benzo like an addict seeking more and more, abusing them, and/or getting them illegally. Conversely, the majority who are prescribed benzodiazepines become physically chained to the medication to the point their bodies don’t know how to function without them. Your body can become significantly dependent on a drug, even those that are not controlled substances. This can happen with anti-depressants, anti-psychotics, and seemingly innocent blood pressure and cholesterol medications. I have been down this road with anti-depressants. I must be an ultra-sensitive person because anytime I tried to go off a medication—any medication—I had to taper slowly. All that being said, this is not an article about benzo addiction and, quite frankly, many rehabs mistakenly treat benzo-dependent individuals as addicts when they are not.
Why people become physically dependent on benzodiazepines has something to do with its effect on the neurotransmitter gamma-aminobutyric acid (GABA). Benzos bind to these receptors, creating a sedating, hypnotic, and anti-anxiolytic affect. Doctors are prescribing benzos more and more for off label purposes like inner ear disorders, nausea, bladder and pelvic disorders, and fibromyalgia and for long-term use. This practice is concerning as it is well-established in pharmacological literature that benzos are to be used short-term (less than 4 weeks) or only on occasion. The long term use of benzos and their effect on our bodies has not been well-researched. I had to learn about it all through other benzo users online.
My Benzodiazepine Withdrawal Nightmare
In September 2014 I decided I wanted to taper off the clonazepam. I had been on the same dose (two pills a day at the lowest dose they make) for three years. I was terrified the vomiting and disabling anxiety would return but I had a gut feeling I didn’t need them anymore and would be ok without them. I remembered a few people in my health support groups shared how they had a horrible time coming off benzos and recommended a support site called Benzo Buddies. Naively, I ignored their suggestion and went about my taper all wrong. How hard could it be?
I followed no set pattern. I chipped away at pills and dropped down to one dose a day which I learned the hard way was very bad because clonazepam’s pharmacological duration of action was 6-12 hours, meaning I didn’t have a steady amount in my system at some points of the day. This caused withdrawal symptoms because it is something called interdose withdrawal. During the first few months of my taper I experienced an increase in my body wide nerve pain I had had from the fluoroquinolone. Strangely, my teeth hurt terribly and never let up. I thought I needed root canals but when I got them it made the pain worse. Dentists could not explain the severe pain as x-rays were normal. I had a tooth pulled and now regret it, but the pain had been unrelenting. I had frequent urination and pelvic pain. By February 2015, five months after I began my taper, I started having severe pancreatic pain attacks. I thought it was my SOD popping up again but I had surgery for that. I didn’t think it had to do with the benzo. Months later I realized the pain subsided for a few hours after my daily clonazepam dose then resumed when the benzo wore off.
I continued to chip away. I had anxiety but the worst was that pancreatic pain. I finally relented and joined the Benzo Buddies forum and met several other people who developed pancreatic issues during a benzo taper or withdrawal. By July 2015 I decided I was to be done with this drug and completely stopped. I was only taking specks by this time but even the specks seemed to keep me from a lot of nasty symptoms. The weekend I stopped completely, my husband and I went to NYC for a recovery convention. I had vertigo so severe I felt like I was on a boat during the entire trip. I was nauseous, my ears rang loud, muscles ached, and of course my pancreas was worse than ever. I was in rough shape for the next 6 weeks. I did start to feel better but soon was plagued with panic attacks the likes I’d never experienced. I woke up every night at 3:00 a.m. drenched in sweat, in terror. Adrenaline surged through my veins.
I called the doctor. She said I had to go back on a benzodiazepine temporarily. I complied and took a very small amount once a day for a few weeks. My pancreatic symptoms flared to the point I nearly stroked out as the pain caused my blood pressure to double. I had to get off the medication again so I stopped cold turkey. After all, why on earth would I have to taper again? Well, I should have tapered because what happened to me is called kindling. Kindling (withdrawing multiple times) can cause a hypersensitization of the receptor systems and thus causing the nervous system to be hypersensitive. What ensued was a horror show.
The Hypochondriac Disease
Benzodiazepine withdrawal should be called the Hypochondriac Disease. You will feel like you are dying and so many things are wrong but most tests will show nothing is wrong with you, leading your doctors to believe you are crazy. I felt like I was having mini-seizures for an entire month. For several months I had severe thirst and electrolyte imbalances, erratic blood pressure, sweats, chills, nausea, dizziness, near blackouts/seizures, vertigo/boaty feeling, metallic taste, eye pressure and pain, pancreatic pain and damage (by October 2015 an endoscopic ultrasound showed I had damage and was diagnosed with chronic pancreatitis), bad bloat and gas (aka benzo belly), ear fullness/popping, weird stools, constipation alternating with loose yellow stools, food sensitivities, brain fog, depersonalization/derealization, inner vibrations, exercise intolerance, sinus pain that felt like brain freeze, complete intolerance to stress and overstimulation; blood sugars were either very high or very low (I am not diabetic). I pretty much felt like I had the flu every day. At about the three-month mark the fatigue set in. The fatigue was unlike anything I had ever experienced. I was bedridden a lot. I was so tired I didn’t want to drive and could barely take care of my 4-year-old son. I never seemed to catch a break. When one symptom resolved another would pop up.
My doctors were useless as none believed that benzodiazepine withdrawal caused all of these symptoms or that it could last for months (for some people years). I had already gone down this road with them for the SOD and the fluoroquinolone toxicity I can’t blame them for being perplexed. I am here to say it is real and should be considered as a diagnosis for any mystery ailments. I have tried to warn others but it is difficult to convince anyone how horrible these medications are when they experience a “wonder drug” effect from them.
Feeling Better! There is Hope.
It has been nearly seven months and I am feeling much better. I started having “windows”–feeling normal–and “waves”–intense symptoms. That is actually a good sign that I am healing. I am down to only a few symptoms. Not everyone has the experience I had. Some go off and on benzos no problem. For some of us withdrawal is a painful syndrome that cannot be resolved with a quick cold turkey or month-long stay in rehab. Some are quite ill for years. This is not like opioid, alcohol, or any other type of drug withdrawal. It’s just not that easy and my hope is doctors learn from their patients.
Even if you have successfully and easily gone off them in the past, I strongly suggest anyone who wants to taper off go to the Benzo Buddies site and read the various methods of tapering. Educate yourself. The most common taper method is the Ashton Protocol. Dr. Ashton ran a benzo withdrawal clinic in the U.K. and has probably done the most research of anyone on benzos and how to safely get off them. Always talk to your doctors about the risks of any drugs before agreeing to leave their office with a prescription. I never thought a legally prescribed medication could do this to my body. I now have a medic alert bracelet that states I am allergic to fluoroquinolone antibiotics and benzodiazepines.
We Need Your Help
Hormones Matter needs funding now. Our research funding was cut recently and because of our commitment to independent health research and journalism unbiased by commercial interests, we allow minimal advertising on the site. That means all funding must come from you, our readers. Don’t let Hormones Matter die.
This article was published originally on Hormones Matter on April 25, 2016.